Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 21, 2017, 2:04 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 2:04 PM EDT (18:04 UTC)
- Expired
- Jul 21, 2017, 2:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397
WWUS81 KRNK 211804
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
204 PM EDT FRI JUL 21 2017
VAZ018-019-211830-
Craig-Alleghany-
204 PM EDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND NORTHEASTERN CRAIG
COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF COVINGTON...
At 203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Natural Well through Callaghan to
near Earlehurst. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Jordan Mines...
and Iron Gate.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3795 7993 3789 7989 3788 7975 3784 7969
3787 7966 3786 7961 3776 7967 3780 7982
3770 7992 3764 8003 3760 8001 3754 8015
3769 8030 3772 8025 3775 8026 3778 8022
3780 8023 3785 8018 3796 7999
TIME...MOT...LOC 1803Z 283DEG 16KT 3788 7994 3781 8016 3770 8028
$$
JJMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 21, 12:43 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 21, 12:43 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1243 PM EDT Fri Jul 21 2017 .SYNOPSIS... High pressure will maintain hot and humid conditions this afternoon into Saturday. A frontal boundary across the mid- Atlantic will remain just north of the region into Saturday night. A second stronger cold front will then arrive from the northwest and affect the area Sunday into Sunday night. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM EDT Friday... Isolated convection continues to push across the far northwest in association with residual outflow from earlier upstream showers. Expect this coverage to fade upon crossing the ridges ahead of another upstream MCS complex from overnight. Eastward extent of this system remains iffy given residual ridging across the region but lots of moisture within an overall uncapped environment and high afternoon instability espcly western half. Latest short term guidance basically weakens this system upon approach before redeveloping at least a band of convection along the leading outflow west of the Blue Ridge. This espcly in line with the latest overnight Cam solutions with the HRRR fading coverage pushing deeper into the ridging out east. Looking at current upstream trends in progression of convection, will go ahead and up pops to higher chances mountains espcly far west this afternoon and include at least a widely scattered mention out east. Still enough dry air aloft to support decent DCAPES so a stronger storm or two possible. Otherwise heat remains a concern out east where a little more of a southwest trajectory should act to hold dewpoints up more this afternoon, making for slightly higher heat indices but still below advisory criteria overall. Expect more clouds to limit heat a bit more across the mountains but still well into the 80s west to a few mid 90s east. Previous update as of 710 AM EDT Friday... Few showers arriving into Greenbrier County this morning off old outflow from upstream convection and along theta-e ridge gradient. High-res models are slower than radar indicates, so upped pops a little but still slight to low chance across the Alleghanys prior to 10-11am. Previous discussion from early morning... Belt of westerlies will continue to stay north of us today, though some hint of a southern shift appears in the models and will have to see how upstream mesoscale convective systems over Iowa/Illinois this morning shift east and allow for cooling of upper levels and lowering heights later today. Have backed off somewhat on temperatures as models are all favoring some cloud cover arriving thanks to cu development and possibly some convective blowoff by early afternoon. Still hot and humid, but not enough to send heat indices to 105F. A few locations around Buckingham/Keysville/South Boston/Danville could touch 100F for a heat index, but no advisories planned. SPC has us in a general thunderstorm outlook. We have plenty of instability today and model soundings showing lack of a cap as mid/upper ridge stay and warmer temps aloft stay south and southwest of us. Appears best forcing and jet dynamics will favor stronger storms across the Ohio Valley. Still any storms that fire up could become strong to severe but isolated threat. Following a blend of the HiRes-ARW/GFS/NAM should see widely scattered showers and storms either arrive or develop over the Alleghanys of WV/VA late this morning with potential outflow and weak upper vort allowing for convection to fire downstream over the Blue Ridge by 1-2pm. Models are favoring better coverage north of Lewisburg WV to Lynchburg, VA then isolated/widely scattered south along and either side of the Blue Ridge, with lesser threat further southeast in the NC Piedmont. Should be enough sunshine to get temperatures into the mid 80s to around 90 mountains, with lower to mid 90s east, possibly upper 90s if clouds are fewer. Tonight, should see a decreasing trend of coverage of storms with potential small area moving into the piedmont after sunset. Will have to watch upstream once again as models are favoring convection/MCS over the midwest, with upper vorts moving along the northern periphery of the 5h high. Potential for another area of showers/storms toward dawn Saturday moving over the WV mountains toward the Alleghanys. Clearing late Friday evening followed by increasing clouds in the west overnight. Low temperatures running from the upper 60s mountains to lower to mid 70s foothills/piedmont. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 315 AM EDT Friday... The heat is on for the weekend with a tenacious upper ridge fighting shortwave trofs and a frontal zone pushing southward. On Saturday, a shortwave will travel eastward out of the Great Lakes Region to southern New England region Saturday afternoon into Saturday evening. Capes of 2000-3000 j/kg CAPE and LIs around -5C to -7C are expected with this wave. Convective complexes on the northern periphery of the upper ridge could fold southeast into portions of the forecast area. Impressive low and mid level lapse rates should yield sufficient inverted-V soundings and DCAPE to support potential for damaging winds. The SPC Day 2 convective outlook highlighted a marginal potential for severe thunderstorms Saturday for our forecast area, with slight risk to our north. There is a potential for damaging winds and hail with stronger storms or storm clusters moving quickly east-southeast across the region. High temperatures on Saturday will range from around 80 degrees in the mountains to the mid 90s in the Piedmont. The combination of heat and humidity will produce heat indices around the century mark in the Piedmont. These values are not high enough to trip heat- related advisories of 105 degrees for several hours or threaten any thermal records. Elected to keep the highest pops in the northwest for Saturday night, with lower threat further south and east. Low temperatures Saturday night will remain mild with readings from the mid 60s in the west to the mid 70s in the east. Waves of low pressure will roll east along the frontal boundary Sunday and try to move it south into our region. Scattered showers and thunderstorms will develop on Sunday with the potential for strong to severe storms. High temperatures Sunday will range from the upper 70s in the northwest mountains to the mid 90s in the piedmont. Heat indices will be once again top 100 in portions of the piedmont. A healthy shortwave Sunday night into Monday will support amplification of developing upper trof over the lower Great Lakes. Low temperatures Sunday night into Monday morning will generally be from the mid 60s in the mountains to the mid 70s in the piedmont. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 315 PM EDT Thursday... At least some ongoing threat for additional shower/thunderstorm activity, dependent on earlier convective influences, will continue until cool frontal passage later Monday or Monday evening. Thereafter, deepening upper trof over New England will support good push of cooler and drier air back into the mid-Appalachian and mid- Appalachian region Tuesday through Thursday as surface ridge builds southeast into the area. Little to no post-frontal precipitation threat will exist during this period - along with a return to near normal temperatures. Only exception may be across the extreme southern flanks of the forecast area into midweek - where an ongoing threat of mainly diurnally- driven showers/storms may persist if less robust of a penetration of drier/cooler air occurs behind the front. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... As of 1240 PM EDT Friday... Additional bands/clusters of convection continue to approach from the northwest ahead of the next residual upstream MCS. Also expect to see some added development take shape over the mountains as upstream forcing/outflow works into the weak instability gradient over the far west. Thus will follow closer to the current short term HRRR and include a bit more convection at KBLF/KLWB through the afternoon, as well as a mention elsewhere from mid afternoon onward as perhaps a broken band makes it across the Blue Ridge and into eastern sections. With any of the showers/storms, vsbys/cigs could drop to MVFR/IFR, with gusty winds around. Otherwise, winds will be light from the west to southwest. Depending on where it rains and before next wave of clouds from upstream convection arrives early Saturday morning, fog is possible and for now have it advertised at KLWB after 06z in the IFR range, with also potential for cigs around 2 Kft. Also included brief MVFR at KBCB and KLYH. However left out mention at KBLF for now given uncertainty but given showers around this afternoon, and overnight westerly flow cant rule out sub-VFR in fog/stratus late. Any low clouds/fog should quickly fade Saturday as another MCS slides by to the north. Expect westerly flow to limit added convective development to mainly northern/western sections early on with afternoon potential farther south later along a lingering lee trough. Otherwise appears a period of VFR within a developing cumulus field without any mention of shra/tsra for now since threat appears mainly beyond the valid taf period later Saturday. Aviation Extended Discussion... Confidence is growing in a potential more active extended aviation forecast period for Sunday into Sunday night with multiple opportunities for thunderstorms. May see coverage shift into southern sections by Monday afternoon as residual outflow from Sunday jumps into North Carolina so appears more in the way of overall VFR possible Monday based on latest guidance. Otherwise most of the period will be VFR but with better chances for storms in more locations, mainly afternoon and evening late in the weekend, and with better coverage of rainfall the chances for IFR fog in the early morning hours increases again especially for KLWB and KBCB. A weak cold front is likely to push some of this moisture off to the southeast by Tues or Wed for at least a couple of relatively dry days. Overall, confidence of all weather parameters is moderate during the extended portion of the forecast. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/AL/WP NEAR TERM...JH/WP SHORT TERM...KK LONG TERM...WERT AVIATION...JH/SK/WP
Hazardous weather outlook, Jul 21, 12:54 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 1254 PM EDT Fri Jul 21 2017 NCZ006-VAZ044>047-058-059-221700- Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 1254 PM EDT Fri Jul 21 2017 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms will be possible this afternoon into early this evening with spotty damaging winds and large hail the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The combination of temperatures in the mid to upper 90s along with high dewpoints will lead to heat index values of 100-105 degrees Saturday, and possibly Sunday afternoon. Thunderstorms are expected Saturday and Sunday afternoon and evening, some of which could be strong to severe with large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-221700- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 1254 PM EDT Fri Jul 21 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. A few strong to isolated severe thunderstorms will be possible this afternoon into early this evening with damaging winds and large hail the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong to severe thunderstorms will be possible during the afternoon into the early nighttime hours this weekend. Primary threats will be large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 21, 1:23 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
123 PM EDT FRI JUL 21 2017
VAZ009-211800-
Smyth-
123 PM EDT FRI JUL 21 2017
...A STRONG THUNDERSTORM WILL AFFECT
SMYTH COUNTY...
At 122 PM EDT, a strong thunderstorm was located over Broadford,
moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion...
Saltville...
Chilhowie...
Sugar Grove...
and Mount Rogers National Recreation Area.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. This is especially true for areas charactarized
by complex terrain. Do not drive your vehicle through flooded
roadways.
LAT...LON 3696 8170 3693 8168 3697 8160 3683 8129
3677 8126 3674 8139 3672 8143 3670 8155
3669 8153 3667 8154 3678 8169 3679 8170
3687 8179
TIME...MOT...LOC 1722Z 307DEG 15KT 3689 8166
JJMSpecial weather statement, Jul 21, 1:35 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
135 PM EDT FRI JUL 21 2017
VAZ032-211800-
Patrick-
135 PM EDT FRI JUL 21 2017
...A STRONG THUNDERSTORM WILL AFFECT
PATRICK COUNTY...
At 135 PM EDT, a strong thunderstorm was located near Stuart, moving
southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stuart...
Woolwine...
Patrick Springs...
Penns Store...
and Critz.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3655 8040 3657 8047 3679 8034 3680 8026
3674 8009 3672 8009 3667 8007 3666 8006
3661 8005 3654 8005
TIME...MOT...LOC 1735Z 295DEG 12KT 3668 8030
JJMSpecial weather statement, Jul 21, 1:40 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT FRI JUL 21 2017
VAZ018-WVZ044-211815-
Craig-Monroe-
140 PM EDT FRI JUL 21 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN CRAIG AND EASTERN MONROE COUNTIES...
At 139 PM EDT, a strong thunderstorm was located over Union, moving
east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Union...
Paint Bank...
Laurel Branch...
Craig Springs...
and Raines Corner.
Torrential rainfall is occurring with this storm, and may cause
localized ponding or flooding, especially in urban areas. Do not
drive your vehicle through flooded roadways.
LAT...LON 3764 8026 3761 8020 3755 8016 3739 8039
3741 8047 3744 8050 3746 8049 3748 8051
3747 8057 3753 8067 3763 8050 3767 8047
3768 8029
TIME...MOT...LOC 1739Z 280DEG 15KT 3759 8053
JJMSpecial weather statement, Jul 21, 1:48 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT FRI JUL 21 2017
VAZ020-024-211830-
Bath-Rockbridge-
148 PM EDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BATH AND NORTHWESTERN ROCKBRIDGE COUNTIES...
At 148 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Monterey through Burnsville to near
Mountain Grove. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Goshen...
Warm Springs...
Millboro...
Hot Springs...
and Rockbridge Baths.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3818 7951 3815 7953 3817 7944 3809 7949
3797 7928 3782 7951 3783 7962 3786 7961
3787 7964 3784 7969 3788 7975 3789 7989
3795 7993 3796 8000 3794 8002 3796 8005
3804 7997 3812 7994 3818 7981 3824 7975
TIME...MOT...LOC 1748Z 286DEG 24KT 3834 7962 3817 7974 3810 7995
JJMSpecial weather statement, Jul 21, 1:58 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 PM EDT FRI JUL 21 2017
NCZ004-VAZ032-211900-
Stokes-Patrick-
158 PM EDT FRI JUL 21 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES AND SOUTHEASTERN PATRICK COUNTIES...
At 158 PM EDT, a strong thunderstorm was located over Patrick
Springs, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stuart...
Sandy Ridge...
Ayersville...
Patrick Springs...
and Penns Store.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3655 8036 3673 8026 3669 8008 3667 8007
3666 8006 3664 8006 3661 8005 3654 8005
3654 8003 3647 8003
TIME...MOT...LOC 1758Z 285DEG 24KT 3662 8020
JJMSpecial weather statement, Jul 21, 2:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
204 PM EDT FRI JUL 21 2017
VAZ018-019-211830-
Craig-Alleghany-
204 PM EDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND NORTHEASTERN CRAIG
COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF COVINGTON...
At 203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Natural Well through Callaghan to
near Earlehurst. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Jordan Mines...
and Iron Gate.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3795 7993 3789 7989 3788 7975 3784 7969
3787 7966 3786 7961 3776 7967 3780 7982
3770 7992 3764 8003 3760 8001 3754 8015
3769 8030 3772 8025 3775 8026 3778 8022
3780 8023 3785 8018 3796 7999
TIME...MOT...LOC 1803Z 283DEG 16KT 3788 7994 3781 8016 3770 8028
JJMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:56 AM EDT | Special Weather Statement | RNK | Bath | 34 min |
| Jul 21, 1:23 PM EDT | Special Weather Statement | RNK | Smyth | 37 min |
| Jul 21, 1:35 PM EDT | Special Weather Statement | RNK | Patrick | 25 min |
| Jul 21, 1:48 PM EDT | Special Weather Statement | RNK | Bath | 42 min |
| Jul 21, 1:58 PM EDT | Special Weather Statement | RNK | Patrick | 62 min |
| Jul 21, 3:11 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington | 49 min |
| Jul 21, 3:33 PM EDT | Heat Advisory | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more | 27 hr |
| Jul 21, 4:01 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Bedford, City of Lynchburg | 44 min |
| Jul 21, 4:33 PM EDT | Special Weather Statement | RNK | Campbell | 57 min |
| Jul 21, 5:14 PM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania, City of Danville, City of Martinsville | 61 min |
| Jul 21, 2:33 PM EDT | Special Weather Statement | RNK | Stokes | 57 min |
| Jul 21, 3:36 PM EDT | Special Weather Statement | RNK | Stokes | 54 min |
| Jul 21, 3:46 PM EDT | Special Weather Statement | RNK | Surry | 59 min |
| Jul 21, 5:56 PM EDT | Special Weather Statement | RNK | Caswell | 49 min |
| Jul 21, 1:14 PM EDT | Special Weather Statement | RNK | Greenbrier, Mercer, Summers | 61 min |
| Jul 21, 1:40 PM EDT | Special Weather Statement | RNK | Monroe | 35 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.